MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C1650
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 and 90.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The introducer sheath was ovalized approximately 6.0 cm from the distal tip.Resistance was encountered as the embolization coil met the ovalization in the introducer sheath and the ruby coil could not be advanced any further.Conclusions: evaluation of the returned ruby coil revealed that the introducer sheath was ovalized.If the rotating hemostasis valve (rhv) is overtightened on the introducer sheath during use, damage such as ovalization may occur.The ovalization in the introducer sheath likely prevented the ruby coil from being advanced out of its sheath and into the lantern during the procedure.Further evaluation of the returned ruby coil revealed that the pusher assembly was kinked.These kinks were likely incidental to the reported issue and may have occurred while packaging the device for return to penumbra.The lantern identified in the complaint was not returned to penumbra for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing was coil embolization procedure to treat a renal artery pseudo aneurysm using ruby coils.During the procedure, the physician deployed a ruby coil in the target vessel using a lantern delivery microcatheter (lantern).Next, the physician attempted to advance a new ruby coil out of its introducer into the lantern; however, the ruby coil would not advance.It was reported that there was a hard stop and after three failed attempts, the ruby coil was removed.The procedure was completed using a new ruby coil and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7963297
Report Number3005168196-2018-02029
Device Sequence Number201339
Product Code HCG
UDI-Device Identifier00814548013244
UDI-Public00814548013244
Combination Product (Y/N)Y
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/14/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/17/2025
Device Catalogue NumberRBY4C1650
Device Lot NumberF77224
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2018
Initial Report FDA Received Date10/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Date Report Sent to FDA01/01/2005